Utah, 2010

Flash Flooding and Hail in Utah, August 5 to 8, 2010

August 5 to 8, 2010 · NWS SLC · 10 events in 5 counties and zones

The active monsoon season continued into the second week of August, with thunderstorms causing more flash flooding, large hail, and strong winds. The monsoon moisture that had been over Utah for nearly 3 weeks finally moved off to the east on August 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The active monsoon season continued into the second week of August, with thunderstorms causing more flash flooding, large hail, and strong winds. The monsoon moisture that had been over Utah for nearly 3 weeks finally moved off to the east on August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 5, 3:11 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 5, 3:11 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT THU AUG 5 2010

.SYNOPSIS...A MOIST AIR MASS WILL REMAIN IN PLACE ACROSS THE AREA
TODAY...PARTICULARLY ACROSS EASTERN AND SOUTHERN UTAH. A SLIGHT
DRYING TREND IS EXPECTED OVER WESTERN UTAH FRIDAY THROUGH
SATURDAY...BUT MOISTURE WILL REMAIN OVER CENTRAL AND EASTERN
PORTIONS OF THE STATE. A PACIFIC TROUGH WILL IMPACT THE STATE SUNDAY
INTO MONDAY.

&&

.DISCUSSION...SEVERAL WEAK IMPULSES ACROSS THE CENTRAL/EASTERN
GREAT BASIN ARE VISIBLE IN THIS AFTERNOONS WATER VAPOR
IMAGERY...IMPULSES EJECTING NORTHEAST FROM THE BROAD PACIFIC
TROUGH DIGGING ALONG THE CALIFORNIA COASTLINE. ANTICIPATE
CONVECTIVE DEVELOPMENT WILL BE DRIVEN BY SAID VORT MAXES FOR THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING AS THEY TRACK
NORTHEAST THROUGH WESTERN/NORTHERN UTAH.

FOCUSING IN...VORT MAX OVER FAR SOUTHWESTERN UTAH WILL CONTINUE TO
LIFT NORTH INTO CENTRAL UTAH THROUGH THIS EVENING. A SECONDARY
FEATURE JUST NORTH OF KELY WILL LIFT NORTHEAST THROUGH NORTHERN
UTAH LATER THIS AFTERNOON INTO THE OVERNIGHT HOURS. SATELLITE
TRENDS/RUC13/NAM12 SUPPORT THIS THINKING. DEVELOPMENT WAS SLOW TO
FORM THROUGH MIDDAY...BUT BOUNDARY LAYER HEATING HAS RAPIDLY
OVERCOME SIGNIFICANT CIN AND DEVELOPMENT HAS ENSUED. ALREADY
SEEING ISOLATED STRONG CELLS DEVELOPING FROM THE AZ BORDER NORTH
TO THE GREAT SALT LAKE...MOSTLY OVER THE WESTERN HALF OF THE
STATE...WITH COVERAGE INCREASING RAPIDLY OVER WEST/CENTRAL UTAH.
THUNDERSTORMS EXPECTED TO CONTINUE TO TRACK NORTHEAST AHEAD OF AND
WITH PASSING VORT MAXES...WITH STORMS IMPACTING THE WASATCH MAINLY
DURING THE EVENING HOURS THROUGH THE MIDDLE OF THE NIGHT.

FLASH FLOODING...EJECTING SHORT WAVE THAT RESIDED OVER
SOUTHEASTERN UTAH THIS MORNING HAS LIFTED RAPIDLY INTO EAST
CENTRAL UTAH THIS AFTERNOON. NVA COUPLED WITH FAIRLY ABUNDANT
DAYTIME CLOUD COVER SEEMS TO HAVE SUPPRESSED CONVECTIVE
DEVELOPMENT OVER THE SOUTHEAST THUS FAR. PWATS GREATER THAN AN
INCH AND SBCAPE GREATER THAN 1000 J/KG REMAIN IN PLACE. ANTICIPATE
DEVELOPMENT WILL BUILD OVER THE TERRAIN FROM WEST TO EAST ACROSS
THE WATCH AREA OVER THE NEXT 2 TO 3 HOURS THEN HOLD THROUGH LATE
THIS EVENING BEFORE DIURNAL TRENDS WANE ACTIVITY. FLASH FLOOD WATCH
REMAINS IN PLACE THROUGH 10 PM TONIGHT.

SHARP CONTRAST IN PWAT OVER WESTERN NEVADA...IN WAKE OF PASSING
VORT MAX. SHORT TERM GUIDANCE CONTINUES TO ADVECT THIS DRIER AIR
INTO FAR WESTERN UTAH FRIDAY LIMITING CONVECTIVE POTENTIAL FOR
AREAS WEST OF THE INTERSTATE 15 CORRIDOR THROUGH SATURDAY. POP
TRENDS REFLECT THIS IN FORECAST.

AFOREMENTIONED TROUGH ALONG THE CALIFORNIA COAST WILL EJECT INLAND
LATE THIS WEEKEND INTO EARLY NEXT WEEK. GLOBAL MODELS KEYED IN ON
TIMING OF TROUGH PASSAGE SUNDAY NIGHT INTO MONDAY. MOISTURE WILL
SURGE NORTH AND WEST AGAIN AHEAD OF THIS FEATURE ON SUNDAY
BRINGING A THREAT FOR CONVECTION STATEWIDE ONCE AGAIN...THEN A
DRYING SOUTHWESTERLY FLOW WILL ENSUE IN WAKE OF TROUGH PASSAGE
EARLY NEXT WEEK WITH TUESDAY LIKELY BEING THE FIRST DRY DAY STATEWIDE.

&&

.AVIATION...THERE IS A 50 PERCENT CHANCE OF THE SLC TERMINAL BEING
IMPACTED BY THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH GUSTY
ERRATIC WINDS BEING THE MOST LIKELY IMPACT. THE MOST LIKELY
TIMEFRAME FOR THUNDERSTORMS TODAY IS 22Z TO 03Z.

&&

.FIRE WEATHER...WETTING RAINS WILL CONTINUE TO ACCOMPANY
THUNDERSTORMS TODAY...ESPECIALLY THOSE EAST OF THE INTERSTATE 15
CORRIDOR...WITH DRIER BUT STILL ACTIVE CONDITIONS IN THE WESTERN
HALF OF THE STATE. SOUTH WINDS AND SUBSTANTIAL DRYING WILL BRING THE
FIRST THREAT OF CRITICAL CONDITIONS TO THE NORTHWEST DESERT FRIDAY
AND SATURDAY...THOUGH FUELS ARE NOT REPORTED AS CRITICAL AT THIS
TIME. AS UPPER TROUGH MOVES VERY SLOWLY INLAND...THESE DRYING AND
BREEZY CONDITIONS WILL LIKELY SPREAD ACROSS ALL WESTERN VALLEYS BY
EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ009>014-020-021-517-518.

WY...NONE.
&&

MERRILL/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 1:48 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT THU AUG 5 2010

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS REMAINS ACROSS EASTERN...CENTRAL AND PORTIONS
OF SOUTHERN UTAH...POSING AN ELEVATED RISK FOR FLASH FLOODING. SLOT
CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE
PARTICULARLY HAZARDOUS LOCATIONS TODAY. OTHER THREATS FROM THESE
STORMS INCLUDE LIGHTNING...WIND GUSTS IN EXCESS OF 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND. THERE IS
AN INCREASING THREAT OF CRITICAL FIRE WEATHER CONDITIONS
ESPECIALLY ACROSS WESTERN UTAH BEGINNING SATURDAY AND BECOMING
MORE LIKELY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 86 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
August 5, 3:15 PM MST to 4:15 PM MST
Where
Washington County, 5.14 mi ESE of Bloomington to 1.65 mi ESE of Bloomington
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.015, -113.518

Heavy rain at the headwaters of the Fort Pearce Wash, with an estimated total of over 3.5 inches of precipitation, caused flash flooding along the wash. The travel time to St. George was over 6 hours. The Fort Pearce gauge rose from zero to 680 cfs. The golf course attendant at St. George indicated the flood was the greatest he had seen in 6 years.

Thunderstorm Wind, Box Elder

When
August 5, 4:45 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -112.890

The Lakeside Mountain Snownet sensor recorded a maximum wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
August 5, 6:05 PM MST
Where
Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -112.890

The White Sage sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 68 mph.

Hail, Duchesne

When
August 6, 1:50 PM MST
Where
Duchesne County, 0.87 mi SE of Myton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.190, -110.060

Hail covered the ground near Myton, with the hail stones generally measuring one inch in diameter.

Thunderstorm Wind, Box Elder

When
August 6, 3:20 PM MST
Where
Box Elder County, 2.58 mi SW of Curlew Jct
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.940, -113.080

The Curlew Junction mesonet sensor recorded a maximum wind gust of 75 mph.

Thunderstorm Wind, Box Elder

When
August 6, 4:00 PM MST
Where
Box Elder County, 13.18 mi ESE of Kelton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.710, -112.850

The Locomotive Springs sensor recorded a wind gust of 62 mph.

Thunderstorm Wind, Box Elder

When
August 6, 4:30 PM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

A wind gust of 60 mph was recorded at the Gunnison Island sensor.

Thunderstorm Wind, Box Elder

When
August 6, 5:00 PM MST
Where
Box Elder County, 11.6 mi SSW of Saline
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -112.580

The Hat Island sensor recorded a maximum wind gust of 71 mph.

Flash Flood, Kane

When
August 8, 3:00 PM MST to 5:00 PM MST
Where
Kane County, 6.44 mi ESE of Adairville to 9.55 mi W of Adairville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.094, -111.808

A very large flash flood occurred in the Buckskin Gulch and the Paria River. The river gauge further downstream, at Lee's Ferry in Arizona, recorded a rise on the Paria from 25 cfs to 5620 cfs in less than two hours.

Flash Flood, Kane

When
August 8, 10:00 PM MST to 11:30 PM MST
Where
Kane County, 10.94 mi ESE of Glen Canyon to 11.66 mi SE of Glen Canyon
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.001, -111.498

Heavy rain caused flash flooding on Wahweap Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257651, 257623, 257632, 257635, 257640, 257636, 257637, 257638, 257969, 257970.